Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 141, NWS Austin/San Antonio, TX

August 27, 20096 counties in Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Aug 27, 2009, 10:25 PM CDT for 6 counties in Texas. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2009, 10:25 PM CDT (03:25 UTC)
Expired
Aug 27, 2009, 11:15 PM CDT
In force
50 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Caldwell County, TX, DeWitt County, TX, Fayette County, TX, Gonzales County, TX, Guadalupe County, TX, Lavaca County, TX

The radar

The Austin/San Antonio radar (KEWX), 63 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 10:25 PM CDTTSTM WND DMG1 Ese Palmeto, TXTHERE WAS A TREE DOWN OVER THE ROAD LEADING INTO THE PALMETTO STATE PARK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 3.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2009-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 95 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2009-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
1970 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 280325
SVREWX
TXC055-123-149-177-187-285-280415-
/O.NEW.KEWX.SV.W.0141.090828T0325Z-090828T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1025 PM CDT THU AUG 27 2009

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CALDWELL COUNTY...
  NORTH CENTRAL DEWITT COUNTY...
  SOUTHWESTERN FAYETTE COUNTY...
  GONZALES COUNTY...
  EXTREME EAST CENTRAL GUADALUPE COUNTY...
  EXTREME NORTHWESTERN LAVACA COUNTY...

* UNTIL 1115 PM CDT.

* AT 1023 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 10 MILES NORTHEAST OF LULING TO PALMETO TO 13 MILES
  SOUTHWEST OF PALMETO...OR ALONG A LINE EXTENDING FROM 10 MILES
  NORTHEAST OF LULING TO 9 MILES WEST OF GONZALES TO 14 MILES
  SOUTHEAST OF SEGUIN...AND MOVING EAST AT 20 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE WAELDER...HOCHHEIM AND
  CHEAPSIDE.

LAT...LON 2924 9733 2942 9778 2985 9758 2980 9734
      2979 9733 2980 9731 2976 9711
TIME...MOT...LOC 0325Z 281DEG 16KT 2974 9749 2951 9759
          2947 9775

$$
2 follow-up statements
000 
WWUS54 KEWX 280350
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1050 PM CDT THU AUG 27 2009

TXC123-149-177-285-280415-
/O.CON.KEWX.SV.W.0141.000000T0000Z-090828T0415Z/
FAYETTE TX-GONZALES TX-LAVACA TX-DEWITT TX-
1050 PM CDT THU AUG 27 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NORTH CENTRAL DEWITT...EXTREME NORTHWESTERN LAVACA...GONZALES AND
SOUTHWESTERN FAYETTE COUNTIES...

AT 1047 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM THOMPSONVILLE TO GONZALES TO MONTHALIA...OR
ALONG A LINE EXTENDING FROM 13 MILES NORTH OF GONZALES TO GONZALES TO
12 MILES WEST OF GONZALES...MOVING EAST AT 20 MPH.

SOME LOCATIONS IN THE WARNING AREA INCLUDE COST...WAELDER...
WRIGHTSBORO...LITTLE NEW YORK...COLONY...DILWORTH...NICKLE...
NEWTONVILLE...GLAZE CITY...HAMON...HOCHHEIM AND CHEAPSIDE.

LAT...LON 2924 9733 2942 9778 2956 9771 2965 9764
      2964 9762 2980 9731 2976 9711
TIME...MOT...LOC 0351Z 281DEG 16KT 2969 9738 2948 9743
          2945 9762

$$
000 
WWUS54 KEWX 280407
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1107 PM CDT THU AUG 27 2009

TXC149-280417-
/O.CAN.KEWX.SV.W.0141.000000T0000Z-090828T0415Z/
FAYETTE TX-
1107 PM CDT THU AUG 27 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FAYETTE COUNTY IS
CANCELLED...

LAT...LON 2949 9768 2958 9762 2961 9754 2976 9732
      2965 9716 2924 9733 2942 9778
TIME...MOT...LOC 0407Z 284DEG 17KT 2950 9743

$$

TXC123-177-285-280415-
/O.CON.KEWX.SV.W.0141.000000T0000Z-090828T0415Z/
GONZALES TX-LAVACA TX-DEWITT TX-
1107 PM CDT THU AUG 27 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NORTH CENTRAL DEWITT...EXTREME NORTHWESTERN LAVACA AND GONZALES
COUNTIES...

AT 1105 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR GONZALES...MOVING SOUTHEAST AT 20 MPH.

SOME LOCATIONS IN THE WARNING AREA INCLUDE DILWORTH...NICKLE...LITTLE
NEW YORK...NEWTONVILLE...GLAZE CITY...HAMON...WAELDER...HOCHHEIM AND
CHEAPSIDE.

LAT...LON 2949 9768 2958 9762 2961 9754 2976 9732
      2965 9716 2924 9733 2942 9778
TIME...MOT...LOC 0407Z 300DEG 17KT 2950 9743

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 9:14 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 27, 9:14 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
914 PM CDT THU AUG 27 2009

.UPDATE...
THIS EVENING SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE
ACROSS THE CWFA...MAINLY NORTH OF HIGHWAY 90 ATTM. THE AREA
OF SHOWERS AND THUNDERSTORMS AND ATTENDANT OUTFLOW BOUNDARIES
CONTINUE TO MOVE SOUTHWARD AT 15 TO 20 MPH. ADDITIONAL SHOWERS
AND THUNDERSTORMS ARE ALSO FORMING NORTH OF LLANO AND BURNET AS
ANOTHER SOUTHWARD MOVING OUTFLOW BOUNDARY PROPAGATES FROM A COMPLEX
OF THUNDERSTORMS NEAR BROWNWOOD. 00Z SOUNDINGS AT DRT AND CRP
HAVE PWS GREATER THAN 1 INCH AND THE ATMOSPHERE ACROSS OUR CWFA
REMAINS BUOYANT. THUS WE EXPECT CONVECTION TO PERSIST INTO THE
EARLY MORNING HOURS ON FRIDAY. HAVE MADE MINOR ADJUSTMENTS TO THE
GRIDS FOR TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 650 PM CDT THU AUG 27 2009/

AVIATION...WIDELY SCATTERED SHOWERS AND THUNDERSTORMS EARLY THIS
EVENING WILL DIMINISH AFTER DARK. SHOWERS AND STORMS LOCALLY
LOWERING CONDITIONS..OTHERWISE GENERALLY VFR. VCNTY AUS TAF WINDS
BECOMING LIGHT AND VARIABLE LATER THIS EVENING THEN LIGHT WEST BY
LATE MORNING FRIDAY AND LIGHT NORTHERLY FRIDAY AFTERNOON. VCNTY
SAT TAF WINDS SOUTH TO SOUTHEAST WINDS 5 TO 10 KTS BECOMING LIGHT
AND VARIABLE OVERNIGHT..THEN LIGHT WEST TO NORTHWEST AFTER DAWN
AND LIGHT NORTH FRIDAY AFTERNOON. VCNTY DRT WINDS LIGHT SOUTHEAST
TONIGHT BECOMING LIGHT NORTHEAST TO NORTH LATE FRIDAY MORNING.

PREV DISCUSSION... /ISSUED 328 PM CDT THU AUG 27 2009/

DISCUSSION...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP THIS AFTERNOON ACROSS THE EDWARDS PLATEAU AND HILL COUNTRY
IN ADVANCE OF THE WEAK COLD FRONT. ADDITIONALLY...EXPECTING TO SEE
DIURNAL HEATING-DRIVEN ACTIVITY DEVELOP LATER THIS AFTERNOON
MAINLY ALONG AND SOUTHEAST OF THE I-35 CORRIDOR. DESPITE HIGH
CONFIDENCE OF DEVELOPMENT...AREAL COVERAGE WILL BE LIMITED.
THUS...HAVE KEPT CONSERVATIVE POPS OF 20 TO 30 PERCENT FOR MUCH OF
THE CWA. WILL LIKELY SEE ANOTHER ROUND OF PULSE STRONG TO BORDERLINE
SEVERE STORMS THROUGH THIS EVENING WITH DAMAGING WINDS AND SMALL
HAIL POSSIBLE.

THE WEAK FRONT WILL PRIMARILY BRING A NORTHERLY WIND SHIFT TO
SOUTH CENTRAL TEXAS ON FRIDAY. AFTERNOON TEMPERATURES WILL STILL
CLIMB TO THE UPPER 90S TO NEAR 100 FRIDAY AND SATURDAY.
HOWEVER...THE FRONTAL BOUNDARY WILL STALL ALONG THE TEXAS COAST
WHICH WILL KEEP SLIGHT CHANCES FOR RAIN IN THE FORECAST THROUGH
SATURDAY PRIMARILY ACROSS OUR SOUTHERN TIER OF COUNTIES. THE
AFTERNOON SEA-BREEZE WILL LIKELY ENHANCE THE CHANCES FOR RAIN BUT
OVERALL STILL EXPECTING ONLY ISOLATED TO SCATTERED ACTIVITY AT
BEST. MID AND LONG-RANGE MODELS HAVE PRETTY MUCH GIVEN UP HOPE ON
A GOOD TAP OF TROPICAL MOISTURE FOR NEXT WEEK. THEREFORE WILL
CONTINUE THE TREND OF GENERALLY DRY CONDITIONS WITH AFTERNOON SEA-
BREEZE SHOWERS AND THUNDERSTORMS ACROSS THE COASTAL PLAINS.

GFS(X) LOW TEMPERATURES ARE REASONABLE THROUGH THE FORECAST PERIOD
BUT MAX TEMPS NEXT WEEK CONTINUE TO BE AS MUCH AS 5 DEGREES TOO
COOL. NEVERTHELESS...AFTERNOON TEMPERATURES DURING THE WORKWEEK
WILL BE MUCH CLOSER TO EARLY SEPTEMBER NORMALS OF LOWER TO MID
90S.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              74  99  72 100  70 /  40  20  10  10  10
AUSTIN BERGSTROM INTL AIRPORT  71  98  67 100  68 /  40  20  10  10  10
NEW BRAUNFELS MUNI AIRPORT     71  98  68 100  67 /  40  10  10  10  10
BURNET MUNI AIRPORT            72  96  69  97  68 /  30  20  10  10  10
DEL RIO INTL AIRPORT           73 101  72 101  71 /  30  10  -   10  -
GEORGETOWN MUNI AIRPORT        73  95  70  98  68 /  30  20  10  10  10
HONDO MUNI AIRPORT             70  98  69  97  69 /  20  10  10  10  10
SAN MARCOS MUNI AIRPORT        72  97  69  98  68 /  40  20  10  10  10
LA GRANGE - FAYETTE REGIONAL   73  96  71  96  70 /  40  30  20  20  10
SAN ANTONIO INTL AIRPORT       75  99  72 100  72 /  30  10  10  10  10
STINSON MUNI AIRPORT           74  99  71  99  71 /  20  10  10  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

13/02
Hazardous weather outlook, Aug 27, 5:34 AM CDT, 16 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
534 AM CDT THU AUG 27 2009

TXZ171>173-183>194-202>209-217>225-228-281100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
534 AM CDT THU AUG 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THERE WILL BE ISOLATED TO WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON THROUGH THE EVENING. A FEW
OF THE STRONGER STORMS MAY PRODUCE STRONG WIND GUSTS
OF 50 TO 60 MPH...FREQUENT LIGHTNING AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

FRIDAY AFTERNOON AND EVENING THERE WILL BE ISOLATED TO
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS. A FEW OF THE
STRONGER STORMS MAY PRODUCE WIND GUSTS OF 50 TO 60
MPH...FREQUENT LIGHTNING AND SMALL HAIL.

FOR SUNDAY THROUGH WEDNESDAY THERE WILL BE A SLIGHT
CHANCE FOR ISOLATED SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON
AND EVENING.

In the hours before

Special weather statement, Aug 27, 4:51 PM CDT, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
451 PM CDT THU AUG 27 2009

TXZ172-173-192-272245-
BURNET-TRAVIS-WILLIAMSON-
451 PM CDT THU AUG 27 2009

...A STRONG THUNDERSTORM WAS AFFECTING BURNET...TRAVIS AND WILLIAMSON
COUNTIES...

AT 450 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
5 MILES WEST OF LEANDER...OR 8 MILES NORTHWEST OF CEDAR PARK...MOVING
SOUTHEAST AT 20 MPH.

PEOPLE IN NORTHERN TRAVIS...SOUTHERN BURNET AND SOUTHWESTERN
WILLIAMSON COUNTIES...INCLUDING THE FOLLOWING LOCATIONS...LEANDER...
CEDAR PARK AND ANDERSON MILL...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
Special weather statement, Aug 27, 6:05 PM CDT, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
605 PM CDT THU AUG 27 2009

TXZ191>193-208-280000-
BASTROP-CALDWELL-HAYS-TRAVIS-
605 PM CDT THU AUG 27 2009

...A STRONG THUNDERSTORM WAS AFFECTING BASTROP...CALDWELL...HAYS AND
TRAVIS COUNTIES...

AT 601 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
NEAR ONION CREEK...OR 5 MILES EAST OF TANGLEWOOD FOREST...MOVING
SOUTHEAST AT 20 MPH.

PEOPLE IN CENTRAL CALDWELL...EASTERN HAYS...SOUTHERN TRAVIS AND
SOUTHWESTERN BASTROP COUNTIES...INCLUDING THE FOLLOWING LOCATIONS...
ONION CREEK...BERGSTROM AND MUSTANG RIDGE...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS CAN RESULT IN
DAMAGE TO TREES WEAKENED BY THE DROUGHT AND ALSO DAMAGE TO BUILDINGS
WITH TIN ROOFING.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 12:43 AM CDTSevere Thunderstorm WarningEWXBastrop, Fayette, Lee62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.